Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 13, 2024, 3:41 PM CDT for Jefferson County, Saint Francois County, Washington County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2024, 3:41 PM CDT (20:41 UTC)
- Expired
- Mar 13, 2024, 4:30 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, MO, Saint Francois County, MO, Washington County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 4:15 PM CDT | HAIL 1 | Hillsboro, MO | Relayed via broadcast media, time estimated from radar. |
| Mar 13, 4:29 PM CDT | HAIL 1 | 1 W Olympian Village, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WUUS53 KLSX 132041
SVRLSX
MOC099-187-221-132130-
/O.NEW.KLSX.SV.W.0004.240313T2041Z-240313T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
341 PM CDT Wed Mar 13 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Jefferson County in east central Missouri...
Northeastern Washington County in east central Missouri...
Northwestern St. Francois County in southeastern Missouri...
* Until 430 PM CDT.
* At 341 PM CDT, a severe thunderstorm was located near Old Mines,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Festus, De Soto, Hillsboro, Cedar Hill, Olympian Village, Cedar
Hill Lakes, Scotsdale, Hematite, Blackwell, Victoria, Cadet, Morse
Mill, Fletcher, Mapaville, and Valles Mill.
This also includes Washington State Park and Sandy Creek Covered
Bridge Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3808 9090 3840 9061 3812 9034 3797 9065
TIME...MOT...LOC 2041Z 229DEG 24KT 3807 9075
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass2 follow-up statements
297
WWUS53 KLSX 132100
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
400 PM CDT Wed Mar 13 2024
MOC187-221-132110-
/O.CAN.KLSX.SV.W.0004.000000T0000Z-240313T2130Z/
Washington MO-St. Francois MO-
400 PM CDT Wed Mar 13 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN ST. FRANCOIS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and east central Missouri.
&&
LAT...LON 3808 9066 3810 9065 3809 9067 3809 9068
3810 9068 3815 9071 3829 9051 3812 9034
3805 9052
TIME...MOT...LOC 2100Z 232DEG 21KT 3812 9063
$$
MOC099-132130-
/O.CON.KLSX.SV.W.0004.000000T0000Z-240313T2130Z/
Jefferson MO-
400 PM CDT Wed Mar 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN JEFFERSON COUNTY...
At 400 PM CDT, a severe thunderstorm was located near De Soto, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Festus, De Soto, Hillsboro, Olympian Village, Hematite, Victoria, and
Mapaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3808 9066 3810 9065 3809 9067 3809 9068
3810 9068 3815 9071 3829 9051 3812 9034
3805 9052
TIME...MOT...LOC 2100Z 232DEG 21KT 3812 9063
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass793
WWUS53 KLSX 132112
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
412 PM CDT Wed Mar 13 2024
MOC099-132130-
/O.CON.KLSX.SV.W.0004.000000T0000Z-240313T2130Z/
Jefferson MO-
412 PM CDT Wed Mar 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN JEFFERSON COUNTY...
At 412 PM CDT, a severe thunderstorm was located over De Soto, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Festus, De Soto, Hillsboro, Olympian Village, Hematite, Victoria, and
Mapaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3808 9059 3813 9062 3820 9064 3829 9051
3812 9034 3806 9052
TIME...MOT...LOC 2112Z 229DEG 24KT 3817 9055
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:38 AM CDT, 9 hours 3 minutes earlier. Its key messages:
- -There is a 30 to 70 percent chance of showers and thunderstorms along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazard being large hail. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. Compared to this evening, there is a greater threat of thunderstorms becoming strong to severe with hazards of very large hail, damaging winds, and isolated tornadoes.
Area forecast discussion, Mar 13, 6:38 AM CDT, 9 hours 3 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 638 AM CDT Wed Mar 13 2024 .KEY MESSAGES... -There is a 30 to 70 percent chance of showers and thunderstorms along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazard being large hail. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. Compared to this evening, there is a greater threat of thunderstorms becoming strong to severe with hazards of very large hail, damaging winds, and isolated tornadoes. && .SHORT TERM... (Through Thursday Morning) Issued at 410 AM CDT Wed Mar 13 2024 As of 08z, an MCS continues to slowly track eastward with its stratiform region across central and convective region across south- central MO but has exhibited a steady weakening trend supported by warming cloud tops and decreasing lightning. This weakening trend is expected to continue through the pre-dawn hours as the MCS outpaces elevated instability and deeper moisture, with the stratiform region struggling to advance farther east than the Mississippi River before dissipating. However, additional isolated to scattered showers, perhaps a thunderstorm, may redevelop in the dissipating stratiform region. Following dissipation of showers and thunderstorms this morning, most of today will be dry under the influence of upper-level shortwave ridging and a strengthening capping inversion beneath an arriving EML plume. Low-level southerly WAA, deep BL mixing, and insolation through thin upper-level clouds and scattered cumulus will all support high temperatures around 2 to 5 F warmer than Monday and in the 70s to around 80 F. A warm front is forecast to develop during the late afternoon and lift northward through the CWA during the evening. This front will be the focus of a developing, arcing band of showers and thunderstorms lifting northeastward along and north of I-70 during the evening as low-level moisture convergence increases near the front and is intersected by 1500 to 2500 J/kg of MLCAPE. The instability and deep-layer wind shear of 30 to 40 kt will support a few thunderstorms becoming strong to severe. Large hail will be the main hazard with a potential for transient supercells and a large portion of instability within the hail growth zone. Localized damaging winds could accompany the strongest thunderstorms as well. The tornado threat appears limited by a lack of low-level curvature in forecast hodographs and a tendency for thunderstorms to migrate northeastward into lower surface-based instability, but these factors will need to be monitored. The greatest chance of strong to severe thunderstorms, relative to the CWA, across central and northeastern MO from 5 to 11 pm. As a southerly LLJ strengthens after sunset this evening, the arcing band of showers and thunderstorms will peak in coverage across northeastern MO and west-central IL as it continues to lift northeastward ahead of the warm front, to the north of the CWA overnight. However, nearly all HREF membership indicate varying degrees of upscale growth of thunderstorms initially across northwestern MO into an eastward-propagating MCS with showers and thunderstorms entering the CWA once again early Thursday morning across northeastern MO and west-central IL. Since these thunderstorms may be slightly elevated and the convective mode will be less favorable for large hail, it is uncertain if these thunderstorms will be severe. There are differences across CAMs on how far southeastward the MCS will reach beyond northeastern MO and west-central IL through the morning, but the diurnal minimum in instability and weakening of the LLJ should lead to decaying and eventual dissipation of the MCS. Pfahler && .LONG TERM... (Thursday Afternoon through Tuesday) Issued at 410 AM CDT Wed Mar 13 2024 By midday Thursday, nearly the entire CWA is anticipated to be dry once again. High temperatures on Thursday will be similar to Wednesday, despite more cloud cover and less insolation, with the help of an anomalously warm start to the day as the CWA is fully entrenched in the warm sector. The exception to this condition will be if a cold pool lingers after a morning MCS north of I-70. Filtered insolation and continued streaming of an EML into the CWA are indicated by CAMs and model guidance to generate 1500 to 2500 J/kg of MLCAPE across the warm sector. A capping inversion will be present at least through the early afternoon, suppressing initiation of any thunderstorms until the inversion is gradually cooled/lifted during the late afternoon and evening as a cold front passes eastward through the CWA and large-scale ascent increases within an equatorward upper-level jet entrance region. There is uncertainty in exactly when thunderstorms will initiate, due to the subtleties of the weakening capping inversion and differences in frontal timing evident in model guidance (up to 4 hours). CAMs indicate that the earliest initiation could take place along any remnant, modifying outflow deposited by morning thunderstorms north of I-70. Thereafter, confidence is much higher in more widespread initiation along and ahead of the cold front during the evening across the Ozarks into the rest of the CWA, with greater support from CAMs. With deep-layer wind shear of 40 to 50 kt and the aforementioned instability, there will be a more substantial opportunity for strong to severe thunderstorms than this evening. Some thunderstorms will initially be supercells, before a transition to a mixed mode of line segments and embedded supercells through the evening as thunderstorm mergers take place. These thunderstorms will be capable of large hail, possibly greater than golf ball size; damaging winds; and isolated tornadoes. The tornado threat will be higher where surface winds are more backed, which would be most favored in the vicinity of any remnant outflow boundary. The chance of strong to severe thunderstorms will continue through late Thursday evening until either the cold front departs the CWA or showers and thunderstorms overturn instability across the warm sector. After Thursday, global model guidance indicate upper-level flow over the Mid-Mississippi River Valley becoming broadly cyclonic as longwave troughing extends from southeastern Canada into the northeastern CONUS. A series of upper-level troughs navigating this flow will provide incrementally cooler temperatures behind each attendant cold front from near to above average Friday and Saturday to below average on Monday. However, less than 15 percent of ensemble model guidance depict any measurable precip with these fronts. Pfahler && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 637 AM CDT Wed Mar 13 2024 Morning scattered showers and thunderstorms have departed all terminals as they dissipate across IL this morning, leaving dry and VFR flight conditions into the afternoon. A broken arc of showers and thunderstorms is expected to gradually develop near the I-70 corridor this evening and lift northeastward tonight. Confidence is still highest in thunderstorms occurring at KUIN, but a short (2 hour) period of VCTS has been introduced at all other terminals. Showers and thunderstorms could continue at or in the vicinity of KUIN through much of the night as a second complex of showers and thunderstorms is anticipated to track through northeastern MO/west- central IL early Thursday morning. Confidence is lower in these showers and thunderstorms reaching KSTL through its extended TAF period, only warranting mention of VCSH. Brief periods of MVFR to IFR flight conditions and hail are possible with thunderstorms, but there are still uncertainties in exact timing and coverage at each terminal. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 13, 2:23 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 223 PM CDT Wed Mar 13 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 223 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this evening and overnight. Some of these thunderstorms may be strong to severe with large hail, damaging winds, and isolated tornadoes all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are likely Thursday and Thursday night across much of the area. Some of these thunderstorms could be strong to severe Thursday afternoon and evening with large hail, damaging winds, and isolated tornadoes all possible.. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any forms of severe weather to the National Weather Service. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 45 min |
| Mar 13, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 38 min |
| Mar 13, 5:21 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.